Hail, Taylor
- When
- April 11, 7:10 PM CST
- Where
- Taylor County, 1 mi N of New Market
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.583, -93.717
S. Moisture with the system was quite limited however.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
South winds ahead of an approaching frontal system drew warm air into the central U.S. Moisture with the system was quite limited however. Temperatures by late afternoon reached the mid 70s to mid 80s, however dew points only reached the low 50s. Precipitable water values were under an inch. I spite of this, there was enough destabilization to break the cap by the late afternoon hours. A surface low pressure tracked northeast into eastern Nebraska by early evening with the upper low lifting northeast across the area as well. Thunderstorms formed very late in the afternoon and became severe as they lifted northeast into Iowa. Lifted indices just before initiation were in the -3 to -4 C. range with CAPE values in the 700 to 750 J/kg range. The freezing level was generally in the 11,000 to 11,500 foot range in the near storm environment. The main mode of severe weather was high winds as the system became linear and raced northeast. There were some reports of three quarter to one inch diameter hail as well. Tornadoes did not materialize as the LC was in the 6000 to 8000 foot range. Wind caused damage from southwest into central Iowa. There were several reports of tree limb damage with some spotty reports of more significant damage. A pole barn was blown down by the high winds in Boone County. A car lot sign was blown down on the northeast side of Des Moines, and a chimney was blown off of a house in Urbandale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 11, 2:02 PM CST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 302 PM CDT TUE APR 11 2006 .DISCUSSION... LOW PRESSURE CURRENTLY RESIDES OVER EAST CENTRAL NEBRASKA WITH A WARM FRONT ENTERING SW IA WITH DRIER SFC DEWPOINTS IMMEDIATELY BEHIND THE WARM FRONT AND THIS COMBINED WITH DRY AIR ADVECTION IS KEEPING INSTABILITY QUITE LOW. THE STRONG MID LEVEL SHORT WAVE IS NOW ENTERING WESTERN NEBRASKA WITH THE DRY PUNCH EXTENDING TO THE NORTH AND EAST. ANOTHER LOW PRESSURE IS LOCATED OVER SOUTHERN CANADA WITH A COOL FRONT EXTENDING SOUTHWEST THROUGH SOUTH DAKOTA AND CENTRAL NEBRASKA. ALL OF THESE ARE A LITTLE OUT OF PHASE WITH EACH OTHER TO GET THE CONVECTION ROLLING THIS AFTERNOON AND WILL MAKE IT INCREASINGLY DIFFICULT FOR SURFACE BASED CONVECTION TO INITIATE BEFORE SUNSET AND WILL AID IN DIMINISHING THE SEVERE THREAT. MAIN PRECIPITATION OVERNIGHT IS EXPECTED WITH THE SHORTWAVE PASSAGE WITH BEST CHANCES ACROSS THE NORTH. DRY AIR SPILLS BACK INTO THE REGION ON WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY WITH HIGHS GENERALLY IN THE 70S. THURSDAY IS ON TRACK TO BE THE WARMEST DAY SO FAR DURING THIS YOUNG SPRING SEASON. ANOTHER WARM AIR ADVECTION SURGE LIFTS NORTHWARD ACROSS IOWA WITH +20C 850 MB TEMPERATURES REACHING THE SOUTHWEST PORTION OF THE STATE. GOOD MIXING AND SOUTHWEST FLOW SHOULD ALLOW TEMPERATURES TO REACH THE MID 80S ACROSS THE SOUTH. THE NAM IS STALLING THE WARM FRONT OVER NORTHERN IOWA AND SUGGESTS THAT THE CONVECTIVE INHIBITION WILL WEAKEN ENOUGH FOR A FEW STORMS TO FIRE. HAVE PLACED SMALL POPS TO COVER FOR THIS THOUGH THE GFS IS WELL NORTH WITH THE BOUNDARY. MODEL DEWPOINTS ARE LIKELY OVERDONE OVER THE SOUTH DUE TO DRIER AIR MIXING DOWN AND A LACK OF A TRIGGER DESPITE GOOD INSTABILITY SHOULD PREVENT CONVECTION. SLIGHTLY COOLER ON FRIDAY THEN THE NEXT SYSTEM ARRIVES FOR THE WEEKEND. MEDIUM TO LONG RANGE MODELS CONTINUE TO DIFFER ON TIMING AND PLACEMENT OF THE UPPER LEVEL FEATURES BUT CURRENTLY FAVOR THE FARTHER WEAKER AND FARTHER NORTHWEST ECMWF AND CANADIAN OVER THE MUCH DEEPER AND FATHER SOUTHEAST GFS. THUNDERSTORMS ARE STILL EXPECTED SATURDAY AFTERNOON AND EVENING WITH SOME PRECIPITATION LINGERING INTO SUNDAY MORNING. THE SEVERE POTENTIAL STILL UNCERTAIN DUE TO ABOVE DISCREPANCIES. NO COLD AIR IN SIGHT THROUGH THE EXTENDED PERIOD WITH WELL ABOVE SEASONAL VALUES THROUGH THE BEGINNING OF NEXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SMALL/DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 PM CDT TUE APR 11 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 510 PM CDT TUE APR 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP BEFORE MIDNIGHT. SEVERAL STORMS MAY PRODUCE NON SEVERE HAIL UP DIME SIZE AND WINDS TO 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT OVER PORTIONS OF NORTHERN IOWA...AND OVER THE ENTER AREA SATURDAY AFTERNOON INTO SUNDAY. IT IS TOO SOON TO DETERMINE THE LIKELIHOOD OF SEVERE WEATHER...HOWEVER THE BEST CHANCE WILL BE LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... CHANCES FOR SPOTTER ACTIVATION TONIGHT WILL BE SMALL. A BETTER CHANCE FOR ACTIVATION WILL BE LATE SATURDAY AND SATURDAY NIGHT. MYERS
The Des Moines radar (KDMX), 16 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
17 thunderstorm wind, 4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496783, 5497381, 5497382, 5496853, 5496854, 5496855, 5496856, 5497369, 5497383, 5497370, 5497371, 5497372, 5497373, 5497374, 5497384, 5497375, 5497376, 5497377, 5497378, 5497379, 5497380.